Jump to content

Dinah: Life Post-Seroxat


Dinah

Recommended Posts

Hi - I'm new to this site and it feels great to have found it. Just to know other people are having a similar struggle, and therefore UNDERSTAND, helps. I've already had one helpful response from Phil to something I posted on one of the discussion pages.

 

I was prescribed Seroxat about 20 years ago after the birth of my third child, for quite severe post-natal depression. I have been on and off the drug ever since, but mostly very much on it. Although not having had any major life experiences to precipitate a descent into depression, I recognise some of the experiences I have read here about having suffered low moods, being quite sensitive and prone to introversion and anxiety since childhood.

 

I felt well on Seroxat, and have grown a lot in confidence, but whether that would have happened anyway is impossible to say. I have been very fortunate so far in my life, for which I am very grateful, apart from the "black dog" which seems to hunt me down when I am not on anti-depressants.

 

Like many others, I always suffered physical withdrawal symptoms when trying to come off Seroxat, mainly "brain zaps", dizziness and truly terrifying and graphic dreams. Some of the nightmares involved images the like of which I had never imagined - I just don't know how they got into my head. Like something out of the most violent film. However, over the last 12 months I slowly lowered my drug intake. I was on 20 mg a day, which I halved at first by taking 20 mg every other day, for about six months. I was doing this in a very haphazard way, so I'm not exactly sure of the timescale or exact dosage. After a while I just took a 20 mg tablet when I felt a brain zap. Trying to be more methodical, I broke the tablets in half, and took half on alternate days, then half every three days. There always seemed a point, though, when I needed to take a tablet because of the electric shock feelings. However, about four months ago I realised I hadn't taken a table in a couple of weeks, and that is how it has remained - I am currently not taking any medication for depression, and want to keep it that way.

 

The physical withdrawal symptoms have gone, but unfortunately my mood has taken a downward turn, and I feel very low and melancholic. As I wrote in my other post, I don't know how best to describe how I feel because there don't seem any words to convey the bleakness that has overtaken me. It isn't all day, and I do feel better if I am with other people and doing things. But I have waves of feelings of loss and separateness, a sort of profound nostalgia and feeling of emptiness.

 

Only my husband knows about this: I think other people think I am fine. It feels very comforting to have found an online community where other people share some of my experiences.

Link to post
  • Administrator

Thank you for joining us, Dinah.

 

I'm very glad you do not have more serious physical symptoms, because that was a haphazard taper! As you may have read, we advocate a slow, gradual, systematic taper.

 

But there's no telling how people will respond to even cold-turkey quitting. Some are fine, and some have severe withdrawal symptoms for a very long time.

 

Many of us have suffered in withdrawal from waves of deep melancholia lasting from a few minutes to a few days. Then it lifts, and it's as though nothing happened. If that's what you're experiencing, it's withdrawal syndrome. Over time, it will resolve, but you can learn techniques to manage it while your nervous system adjusts back to normal.

 

The medicalization of depression has made people frightened of "depression," whatever that is. You've been on antidepressants for so long, it's hard to tell what your "natural" disposition might be. Not every case of depression needs medication. Many people have learned to manage even serious "natural" depression.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post

Thank you for that helpful reply Altostrata. I agree it was a very haphazard tapering process, and I should have asked my GP for advice. Or better, still, found this site earlier.

 

I agree that depression is unnecessarily medicalised. On the other hand, when I was first prescribed Seroxat my GP said something along the lines of "Life is too short to put up with this", and that felt true at that point. Of course I realise now that the drug may well have lengthened the state it was meant to cure.

 

I feel heartened by your suggestion that the feelings I am experiencing may be withdrawal syndrome, and I will investigate the site further to see what self-help is recommended.

 

I truly appreciate your response and understanding. It feels hugely comforting to have such in depth understanding and reassurance offered from a site I didn't know the existence of 24 hours ago.

 

Thank you.

Link to post

Welcome to the forum, Dinah.

 

I was on antidepressants for about 16 years (like you say, some off, but mostly on), and also have a hard time knowing what I would be like had I not taking them or how much of the depression I feel now is withdrawal and how much is just my natural tendency toward depression and being really sensitive. (As opposed to other symptoms, which I'm sure are withdrawal since I never had them before I took ADs). I'm still in mourning about not being able to take a pill to "fix me", but also realizing that there are better ways of dealing with depression than meds. They do require more work, but I think in the end they are much more profound and positive.

 

I wish you the best in this difficult time!

'94-'08 On/off ADs. Mostly Zoloft & Wellbutrin, but also Prozac, Celexa, Effexor, etc.
6/08 quit Z & W after tapering, awful anxiety 3 mos. later, reinstated.
11/10 CTed. Severe anxiety 3 mos. later & @ 8 mos. much worse (set off by metronidazole). Anxiety, depression, anhedonia, DP, DR, dizziness, severe insomnia, high serum AM cortisol, flu-like feelings, muscle discomfort.
9/11-9/12 Waves and windows of recovery.
10/12 Awful relapse, DP/DR. Hydrocortisone?
11/12 Improved fairly quickly even though relapse was one of worst waves ever.

1/13 Best I've ever felt.

3/13 A bit of a relapse... then faster and shorter waves and windows.

4/14 Have to watch out for triggers, but feel completely normal about 80% of the time.

Link to post

Hi Nadia,

 

How kind of you to reply to my post. It is really helpful to hear from other people who have had a similar story. It helps knowing you are not alone. I think I need to do a lot of research about how to help myself without recourse to drugs.

 

I hope your progress continues, and thank you so much for replying.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy